Alert archive / Kansas / Frost Advisories in 2015

Frost Advisory 2, NWS Topeka, KS

October 24, 201515 counties in Kansas

NWS Topeka, KS issued this frost advisory at Oct 24, 2015, 2:17 PM CDT for 15 counties in Kansas. It took effect at Oct 25, 2015, 4:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 24, 2015, 2:17 PM CDT (19:17 UTC)
In effect from
Oct 25, 2015, 4:00 AM CDT
Expired
Oct 25, 2015, 9:00 AM CDT
In force
5 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Jackson County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 60 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 7.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -113 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-113 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

898 
WWUS73 KTOP 241917
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
217 PM CDT SAT OCT 24 2015

KSZ008-009-020>022-034>036-251000-
/O.NEW.KTOP.FR.Y.0002.151025T0900Z-151025T1400Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY-
INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...CONCORDIA...
CLAY CENTER...MANHATTAN...MINNEAPOLIS...ABILENE...JUNCTION CITY
217 PM CDT SAT OCT 24 2015

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM CDT SUNDAY. 

* TIMING...PATCHY FROST IS POSSIBLE DURING THE PREDAWN HOURS AND 
  THROUGH SUNRISE.

* TEMPERATURE...LOWS ARE EXPECTED TO RANGE FROM 35 TO 37 DEGREES. 

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT
  UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VEGETATION THAT IS WISHED TO BE PROTECTED SHOULD BE MOVED INSIDE
OR COVERED AND VEGETABLES HARVESTED.

&&

$$

WOLTERS
2 follow-up statements
534 
WWUS73 KTOP 250621
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
121 AM CDT SUN OCT 25 2015

DEFAULT OVERVIEW SECTION
KSZ010>012-023-024-037-038-251400-
/O.EXA.KTOP.FR.Y.0002.151025T0900Z-151025T1400Z/
MARSHALL-NEMAHA-BROWN-POTTAWATOMIE-JACKSON-MORRIS-WABAUNSEE-
INCLUDING THE CITIES OF...MARYSVILLE...SENECA...HIAWATHA...
WAMEGO...HOLTON...COUNCIL GROVE...ALMA
121 AM CDT SUN OCT 25 2015

...FROST ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CDT THIS MORNING. 

* TIMING...AREAS OF FROST ARE EXPECTED TO DEVELOP DURING THE
  PREDAWN HOURS AND THROUGH SUNRISE.

* TEMPERATURE...LOWS ARE EXPECTED TO RANGE FROM 33 TO 37 DEGREES.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED IF LEFT
  UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VEGETATION THAT IS WISHED TO BE PROTECTED SHOULD BE MOVED INSIDE
OR COVERED AND VEGETABLES HARVESTED.

&&

$$

KSZ008-009-020>022-034>036-251400-
/O.CON.KTOP.FR.Y.0002.151025T0900Z-151025T1400Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY-
INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...CONCORDIA...
CLAY CENTER...MANHATTAN...MINNEAPOLIS...ABILENE...JUNCTION CITY
121 AM CDT SUN OCT 25 2015

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING. 

* TIMING...AREAS OF FROST ARE EXPECTED TO DEVELOP DURING THE
  PREDAWN HOURS AND THROUGH SUNRISE.

* TEMPERATURE...LOWS ARE EXPECTED TO RANGE FROM 33 TO 37 DEGREES.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED IF LEFT
  UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VEGETATION THAT IS WISHED TO BE PROTECTED SHOULD BE MOVED INSIDE
OR COVERED AND VEGETABLES HARVESTED.

&&

$$
207 
WWUS73 KTOP 251355
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
855 AM CDT SUN OCT 25 2015


KSZ008>012-020>024-034>038-251500-
/O.EXP.KTOP.FR.Y.0002.000000T0000Z-151025T1400Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-
INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...MARYSVILLE...
SENECA...HIAWATHA...CONCORDIA...CLAY CENTER...MANHATTAN...
WAMEGO...HOLTON...MINNEAPOLIS...ABILENE...JUNCTION CITY...
COUNCIL GROVE...ALMA
855 AM CDT SUN OCT 25 2015

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING. 

EARLY MORNING TEMPERATURES DROPPED INTO THE LOWER TO MIDDLE
30S...RESULTING IN AREAS OF PATCHY FROST. TEMPERATURES WILL BE
STEADILY RISING THROUGH THE MORNING SO THE FROST ADVISORY HAS BEEN
ALLOWED TO EXPIRE AT 9 AM. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at Oct 24, 11:50 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Oct 24, 11:50 AM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
1150 AM CDT SAT OCT 24 2015

...AVIATION UPDATE...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 338 AM CDT SAT OCT 24 2015

Early Saturday morning, cold advection was occurring across the
region in the wake of Friday evening's cold front. The coldest air
was lagging the front to the northwest though and winds have
remained gusty through much of the night so temperatures have been
relatively slow to fall. Additionally, widespread low cloud cover
has built into most of the forecast area while upper level clouds
have been streaming north from convection over Texas...also helping
to moderate temperatures. Drier air will advect into the area in the
low levels during the day time hours and expect the low clouds to
break up and move out by mid day. The high clouds look more likely
to persist though, perhaps into the overnight hours as convection
continues across Texas and the jet carries upper moisture well
north. The main question during the day is if these clouds will be
thick enough to keep temperatures cooler, and did trend slightly
cooler than the previous forecast. While winds will gust to 20-25
mph through the day, they will become calm overnight as surface high
pressure moves overhead. This points to very cool temperatures in
areas without cloud cover, but there is a legitimate chance for at
least the southeast portion of the forecast area...and perhaps the
majority of the forecast area to be impacted by high cirrus. If
skies are indeed clear, could end up with some patchy frost,
particularly near/north of I-70...but for now have trended toward
keeping some cloud cover in the area with slightly warmer
temperatures and limited frost potential.

.LONG TERM...(Sunday THROUGH Friday)
ISSUED AT 338 AM CDT SAT OCT 24 2015

On Sunday and Monday the region will remain under quasi zonal flow
aloft, while a surface high pressure retreats eastward. Meanwhile
the remnants of Patricia merge with a shortwave trough over Texas.
The resulting shortwave will then begin to lift northeastward along
the gulf coast and mid south. Overnight Monday another shortwave
trough approaches from the west. The uncertain begins on Tuesday as
the two systems begin to interact and the southern wave lifts more
into an open wave over the mid MS valley. The model differences
become whether or not the moisture can spread northward before the
western trough arrives. As of now the best chances for precip during
the Tuesday and Tuesday night time frame stay across eastern KS.
The ECMWF is the only deterministic model with QPF in the
forecast, while the other models are further east. Therefore there
is a chance we go another week with no appreciable rainfall. The
models are then hinting at shortwave strengthening across the
southwest US and lifting back north over the plains. Rather this
low becomes cut off from the main flow or lifts as a more open
wave is unknown. Late next week is the next better chance for
widespread rain for the region. Temperatures remain near normal
with highs in the 60s and lows in the 40s.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Sunday AFTERNOON)
ISSUED AT 1150 AM CDT SAT OCT 24 2015

Dry air will lead to VFR conditions.

&&

.TOP Watches/Warnings/Advisories...NONE.

&&

SHORT TERM...Barjenbruch
LONG TERM...Sanders
AVIATION...Wolters
Hazardous weather outlook, Oct 24, 3:42 AM CDT, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
342 AM CDT SAT OCT 24 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-250845-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
342 AM CDT SAT OCT 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

Nearby

Frost Advisories in Kansas, 2015Every frost advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.